Use of antipsychotic agents has been associated with hyperprolactinemia, or elevated prolactin levels; this hormonal abnormality can interfere with the functioning of reproductive, endocrine, and metabolic systems. As antipsychotic agents are increasingly used for both United States Food and Drug Administration-approved and nonapproved indications, many individuals are at risk for developing antipsychotic-induced hyperprolactinemia. First-generation antipsychotics pose the greatest risk of causing this adverse effect; however, second-generation antipsychotics, particularly risperidone and paliperidone, also often increase prolactin secretion. Hyperprolactinemia has short- and long-term consequences that can seriously affect quality of life: menstrual disturbances, galactorrhea, sexual dysfunction, gynecomastia, infertility, decreased bone mineral density, and breast cancer. Although many of these are definitively connected to elevated prolactin levels, some, such as breast cancer, require further study. Both clinicians and patients should be aware of hyperprolactinemia-associated effects. To prevent or alleviate the condition, tailoring an antipsychotic drug regimen to each individual patient is essential. In addition, the risk of hyperprolactinemia can be minimized by using the lowest effective dose of the antipsychotic agent. If the effects of prolactin are evident, the drug can be changed to another agent that is less likely to affect prolactin levels; alternatively, a dopamine agonist may be added, although this may compromise antipsychotic efficacy. Additional research is needed to clarify the appropriate level of monitoring, the long-term effects, and the optimal treatment of antipsychotic-induced hyperprolactinemia.